Jump to content

New To Citalopram. Advice Please!


Recommended Posts

Hi Gang,

Today the doctor gave me a perscription for Citalopram to help combat my anxiety problems - Cool. I was keen to give it a go.

Now Im reading all over the net that it can be dangerous to your heart?! That it can add risk to arrythmia? I dont know the medical language for it, all Im seeing is 'bad for heart'

I have anxiety about my heart. I get chest pains. I dont know if taking this is worth the worry it may cause me.

The doctor didnt mention any of this. He gave me 20mg to take daily.

Im looking for advice. Is it worth the risk. Is there even a risk. Is it rare.

I know there is risk, pros and cons for all this medicine taking we do. But I dont think my anxiety is so bad id be willing to risk my heart health.

 

Link to comment
Share on other sites

hello Missy,

i've been on Lexapro (similar to Citalopram) for a year now and i'm doing better. i'd recommend you to find a doctor you can trust and stop reading about the medication on the internet. while it's true that there are some side effects that can get pretty rough in the first couple of weeks, these medications have been used for decades and if there was a significant risk, they would surely be banned by now. reading about these things will only make you even more anxious. there are all sorts of things written on the internet and anyone can find something to confirm their bias. i think the most important thing is finding a good doctor who will see you regularly so you can focus on getting better while he takes care of your med intake. besides, not treating your anxiety can also lead to health problems. just be sure to mention your concerns to your doctor so you can work out a solution.

hope you get better soon,
V,

Link to comment
Share on other sites

Hi Missyx.

As an anxiety-ridden person myself I can totally relate to your fears.

About 12 years ago I thought I was experiencing cardiac arrest and I went thorough all the appropriate tests at hospital. They foung nothing and eventually I was diagnosed with anxiety and depression. The mind can play cruel tricks on you.

I've been on and off citalopram since then and though I experience some side-effects on the whole I get some relief.

I must stress at this point I am NOT a professional and all I am saying is based on my own experience and on what I have read.

In general I believe that the dosage you have been prescripted with is safe, that is unless you actually have real cardio-vascular or other health issues.  I urge you to ask your healthcare provider about any fears you have about using any drugs for that matter. It's their job to find out if there is any danger with any meds prescribed.

BTW, I agree with Virvellian in that there's a lot of (mis)information out there about meds. I'd take ANYTHING written about meds with a pinch of salt. Also about the benefits of meds I may add..

I hope you can sort it all out.

Take care!

Link to comment
Share on other sites

Thank you both so much for your input and advice.

I know there are 'start up' side effects to maybe be expected but of course reading that scared me. I read a lot of positives too though. My Doctor gave it to me and I asked about side effects and he pretty much said somethings might happen while your body gets use to it but thats it, see you in eight weeks.

Maybe Ill go talk to the pharmacist tomorrow. Its about weighing up the pros and cons really. Do I want to be scared and feel like or think Im having a heart attack when my chest starts to hurt or is there a chance my anxious aching chest might actually go away on these meds.

Decisions, decisions

Link to comment
Share on other sites

Well, usually it takes up to six weeks before escita starts to work... so do not despair if the effect will not be instant. I needed about six weeks, I am taking it for five months and I am definitely much better. Not like before - with me it was depression - but still, I changed immensely from the previous trembling person, watching monitor and not having the energy even to shave myself, being basically a living dead... What I want to say is, almost everyone here was %there%, in one way or another. And for a lot of us, medication was the saviour - its not only one, of course.

 

All the best.

Link to comment
Share on other sites

hmm I was on celexa last year and I got started in the lowest dose. I didn't experience increased heart palpations. I was also working out which I tonight could have increased that but I didn't. you could always check your blood pressure at the pharmacy in a ni weekly basis of it you want to keep track of it. or just call the Dr back and ask

what I did suffer was  jaw clenching& drenching night sweats. I suspect it's because my body overproduced serotonin. that's my opinion anyway.

if you do take it, just be mindful that bc of the warning you may already be anxious so it may increase but not necessarily as a result of the pill and it's chemistry  but bc of the act of taking  the pill. 

celexa with therapy was pretty effective at the end though. everything since then - Zoloft , remeron , not so much .

 

Link to comment
Share on other sites

ejc I had a dry throat and  some drowsiness starting to take this medication, but that was all. Of course it is different from a case to case, but still, I generally do not read about people taking esc having heart problem. Could it be, that they have anxiety problems? That should be treated not with  esc

Edited by Bhorout
Link to comment
Share on other sites

Take the doctors advice. Sadly I wont be seeing my doctor for 8 weeks, so I cant have a weekly check up on how things are going which I have done in the past. Im yet to take mine. Still a bit confused and a little scared, haha.

Link to comment
Share on other sites

I have an arrhythmia and I also take escitalopram.  It's easy for us anxious people to overthink things.  I DID have several panic/anxiety attacks the first week and terrible nausea.  But it's been fine after that.  Don't let fear keep you from feeling better.  I've been on it for 5 months now and feel lots better!!

Link to comment
Share on other sites

I don't know about it being bad for your heart, but I can tell you how bad not being on medication was for me and my heart. I was panicking so bad at the doctors office they made me get an EKG. If it causes real issues they should be able to find it and take you off. Everyone responds to medication differently so give it a chance to work first.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...